Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 563, NWS Goodland, KS

September 13, 2016Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 13, 2016, 2:44 AM CDT for Sheridan County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 2:44 AM CDT (07:44 UTC)
Expired
Sep 13, 2016, 3:15 AM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS53 KGLD 130744
SVRGLD
KSC179-130815-
/O.NEW.KGLD.SV.W.0563.160913T0744Z-160913T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
244 AM CDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 315 AM CDT

* AT 244 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
  OF MENLO...OR 9 MILES SOUTHWEST OF HOXIE...MOVING NORTHEAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HOXIE AND SEGUIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3918 10058 3927 10072 3928 10072 3957 10051
      3957 10048 3945 10025
TIME...MOT...LOC 0744Z 212DEG 30KT 3930 10059 

HAIL...1.00IN
WIND...60MPH
 
$$

TL/JN
2 follow-up statements
990 
WWUS53 KGLD 130756
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 AM CDT TUE SEP 13 2016

KSC179-130815-
/O.CON.KGLD.SV.W.0563.000000T0000Z-160913T0815Z/
SHERIDAN KS-
256 AM CDT TUE SEP 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR CENTRAL SHERIDAN COUNTY...

AT 256 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF HOXIE...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOXIE AND SEGUIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3924 10067 3932 10069 3937 10065 3957 10051
      3957 10048 3945 10025 3928 10046
TIME...MOT...LOC 0756Z 212DEG 30KT 3938 10052 

HAIL...1.00IN
WIND...60MPH
 
$$

TL/JN
450 
WWUS53 KGLD 130806
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 AM CDT TUE SEP 13 2016

KSC179-130816-
/O.EXP.KGLD.SV.W.0563.000000T0000Z-160913T0815Z/
SHERIDAN KS-
306 AM CDT TUE SEP 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY WILL
EXPIRE AT 315 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3924 10067 3932 10069 3937 10065 3957 10051
      3957 10048 3945 10025 3928 10046
TIME...MOT...LOC 0804Z 212DEG 30KT 3938 10052 

$$

TL/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:16 AM CDT, 28 minutes earlier.

Area forecast discussion, Sep 13, 2:16 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
116 AM MDT TUE SEP 13 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 126 PM MDT Mon Sep 12 2016

Cold front has cleared the forecast area with northerly winds
gradually diminishing and showers/thunderstorms exiting to the
east. Next round of showers will move in from the southwest mainly
after midnight with shortwave trough embedded in the upper flow.
MUCAPE is non-zero so can't totally rule out an isolated
thunderstorm. This activity will persist through most of the day
on Tuesday. Total QPF for the event will generally be between a
tenth and a quarter of an inch. Temperatures on Tuesday will
probably be held in check due to the clouds/showers so will
continue with the cooler side of guidance.

.LONG TERM...(Friday through Monday)
Issued at 115 AM MDT Tue Sep 13 2016

Amplified pattern will prevail through the extended period with high
pressure situated to the east and the west of the CWA with a trough
extending down into the central Plains. Low pressure will develop in
the Southwest on Saturday and push slowly into the central and
southern Rockies Sunday through Tuesday. The low will be cut off
from the upper jet thus the slow movement through late Tuesday. Rain
and thunderstorm chances will remain south of the CWA through Monday
with slgt chc to chc PoPs in the eastern portions of the CWA on
Tuesday as the low and associated trough push northeast.

Temperatures Friday through Tuesday will gradually rise with high
temperatures on Friday in the lower 70s and highs reaching near 80
on Tuesday. Overnight lows will be in the upper 40s to upper 50s
through Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1133 PM MDT Mon Sep 12 2016

For Kgld...mvfr conditions will continue until 12z when ifr
conditions are expected. In the last 6 hours of the period, lifr
conditions are currently expected.

For Kmck...it will be vfr until 09z when mvfr conditions are
expected. Those mvfr conditions will remain through the rest of
the period.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...BULLER
Hazardous weather outlook, Sep 13, 1:35 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1235 AM MDT TUE SEP 13 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1235 AM MDT TUE SEP 13 2016 /135 AM CDT TUE SEP 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORM WILL DEVELOP AND MOVE THROUGH
PORTIONS OF THE FORECAST AREAS THROUGH THE EARLY MORNING HOURS.
HEAVY RAINFALL...STRONG WINDS AND LARGE HAIL ARE
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

In the hours before

Special weather statement, Sep 13, 12:16 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM CDT TUE SEP 13 2016

KSZ042-130545-
WICHITA KS-
1216 AM CDT TUE SEP 13 2016

...SPECIAL WEATHER STATEMENT...

AT 1216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF MODOC...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3827 10139 3842 10113 3826 10113 3826 10138
TIME...MOT...LOC 0516Z 228DEG 25KT 3829 10119

JN
Special weather statement, Sep 13, 12:27 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 PM MDT MON SEP 12 2016

KSZ041-130600-
GREELEY KS-
1127 PM MDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREELEY COUNTY UNTIL
MIDNIGHT MDT...

AT 1126 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HORACE...OR NEAR TRIBUNE...MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3838 10178 3849 10195 3865 10174 3849 10157
TIME...MOT...LOC 0526Z 222DEG 6KT 3848 10180

JN
Special weather statement, Sep 13, 1:03 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 AM MDT TUE SEP 13 2016

KSZ041-042-130630-
GREELEY KS-WICHITA KS-
1203 AM MDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREELEY AND
NORTHWESTERN WICHITA COUNTIES UNTIL 1230 AM MDT/130 AM CDT/...

AT 1203 AM MDT/103 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF LEOTI...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3842 10135 3852 10165 3869 10156 3870 10120
TIME...MOT...LOC 0603Z 209DEG 21KT 3855 10150

BULLER
Special weather statement, Sep 13, 2:11 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 AM CDT TUE SEP 13 2016

KSZ014-015-028-029-130745-
LOGAN KS-GOVE KS-THOMAS KS-SHERIDAN KS-
211 AM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOVE...SOUTHEASTERN
THOMAS...NORTHEASTERN LOGAN AND SOUTHWESTERN SHERIDAN COUNTIES UNTIL
245 AM CDT...

AT 211 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF OAKLEY...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLEY...GRINNELL AND ANGELUS.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 70 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3894 10076 3898 10094 3924 10087 3919 10059
TIME...MOT...LOC 0711Z 201DEG 22KT 3903 10080

JN
Special weather statement, Sep 13, 2:36 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
236 AM CDT TUE SEP 13 2016

KSZ014-015-130815-
THOMAS KS-SHERIDAN KS-
236 AM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND SHERIDAN
COUNTIES UNTIL 315 AM CDT...

AT 235 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF GRINNELL...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOXIE...GRINNELL...ANGELUS AND SEGUIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3939 10027 3913 10056 3913 10067 3919 10080
      3953 10056
TIME...MOT...LOC 0735Z 211DEG 34KT 3922 10065

TL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:16 AM CDTSpecial Weather StatementGLDWichita29 min
Sep 13, 12:24 AM CDTSevere Thunderstorm WarningGLDWichita21 min
Sep 13, 12:27 AM CDTSpecial Weather StatementGLDGreeley33 min
Sep 13, 12:39 AM CDTSevere Thunderstorm WarningGLDWichita36 min
Sep 13, 1:03 AM CDTSpecial Weather StatementGLDWichita27 min
Sep 13, 1:16 AM CDTSevere Thunderstorm WarningGLDLogan, Wichita44 min
Sep 13, 2:11 AM CDTSpecial Weather StatementGLDGove34 min
Sep 13, 2:16 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas11 min
Sep 13, 2:36 AM CDTSpecial Weather StatementGLDSheridan39 min
Sep 13, 3:05 AM CDTSpecial Weather StatementGLDSheridan40 min
Sep 13, 3:58 AM CDTSpecial Weather StatementGLDNorton17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.